Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 46, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2002, 5:52 PM EDT for Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 5:52 PM EDT (21:52 UTC)
- Expired
- May 13, 2002, 6:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
Counties Lincoln County, GA, McCormick County, SC
The radar
The Greer radar (KGSP), 116 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:06 PM EDT | Thunderstorm Wind 55 E | Countywide, SC | EOC reported trees down across the county with a microburst taking numerous trees down 3 south of Troy. |
| May 13, 6:12 PM EDT | Thunderstorm Wind 50 E | Lincolnton, GA | Emergency Manager reported several trees down in Lincolnton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 13, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 132152
SVRCAE
GAC181-SCC065-132230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT MON MAY 13 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINCOLN COUNTY IN EAST CENTRAL GEORGIA
MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 630 PM EDT.
* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR LINCOLNTON..MOVING EAST AT 55 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINCOLNTON
MCCORMICK
EXPECT WIND GUSTS AROUND 60 MPH AND DAMAGING HAIL WITH THESE
THUNDERSTORMS.
RC/JLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:04 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 13, 3:04 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE COLUMBIA SC 304 PM EDT MON MAY 13 2002 DISC: 19Z SURFACE ANALYSIS SHOWS THE COLD FRONT ALONG/JUST WEST OF THE MOUNTAINS. SATELLITE SHOWS SOME CLOUDS MOVING ACROSS THE AREA THIS AFTERNOON. REGIONAL RADAR COMPOSITE SHOWS SHOWERS/THUNDERSTORMS STILL WEST OF THE AREA MOVING EAST-NORTHEAST. ONCE THE EVENING ACTIVITY GOES BY...WEATHER WILL BECOME MUCH MORE TRANQUIL AND PLEASANT FOR THE REMAINDER OF THE WEEK. MODELS IN GOOD AGREEMENT WITH PATTERN OVER THE NEXT FEW DAYS. MID AND UPPER LEVEL SOUTHWEST FLOW ALOFT THIS AFTERNOON WILL GRADUALLY WESTERLY AND NORTHWEST WITH TIME. SHORT WAVE ACROSS THE KY/TN VALLEY THIS AFTERNOON WILL MOVE ACROSS THE AREA LATER TONIGHT. AIRMASS HAS BECOME WEAKLY TO MODERATELY UNSTABLE THIS AFTERNOON...WESTERN HALF OF THE AREA CURRENTLY UNDER A SEVERE THUNDERSTORM WATCH THROUGH EARLY EVENING. EXPECT BAND OF SHOWERS AND THUNDERSTORMS ALONG/AHEAD OF COLD FRONT TO PROGRESS EASTWARD ACROSS THE AREA LATE THIS AFTERNOON INTO EARLY THIS EVENING. AT THE SURFACE...COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND OFF THE COAST BY MORNING. HIGH PRESSURE WILL BUILD EASTWARD ACROSS THE AREA THROUGH WEDNESDAY. WINDS RATHER BRISK THIS AFTERNOON...WILL GRADUALY DIMINISH AS HIGH PRESSURE BUILDS EASTWARD. GUIDANCE POPS AND LOCAL POPS VERY CLOSE FOR EVENING PRECIPITAION...ALSO FAIRLY CLOSE WITH TEMPS THROUGH MID WEEK. FCSTID = 22 CAE 57 78 49 80 / 40 0 0 0 AGS 55 80 47 82 / 40 0 0 0 SSC 57 79 49 80 / 40 0 0 0 OGB 57 80 49 82 / 40 0 0 0 .CAE... GA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES GAC040...GAC063...GAC064...GAC065. SC...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES SCC003...SCC037...SCC039...SCC063...SCC065...SCC071...SCC079... SCC081. LCV
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:21 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie, Richmond | 54 min |
| May 13, 7:19 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 26 min |
| May 13, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 45 min |
| May 13, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 44 min |
| May 13, 6:49 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 41 min |
| May 13, 7:26 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.